During pregnancy, most things in the mother’s blood can pass to the baby. When someone uses opioids during pregnancy, two conditions can happen in babies:
After birth, the baby no longer receives the medicines or drugs in the mother’s body. Signs of withdrawal may start right after birth and last up to 6 months from then.
Learn more about having a healthy baby: English | Spanish
Talk with your doctor about stopping opioids safely
Your provider knows the best way to stop or manage medicine and other substances during pregnancy. Work closely with them. This gives babies the best chance to be healthy. If you’re taking opioids, don’t stop suddenly. This can cause severe problems for both you and your baby. Get help from your doctor. They know the safest way to help you stop.
Learn more about treatment
Prevent shaken baby syndrome
Crying and fussiness are just a few possible signs of NAS/NOWS. This can be stressful for a new mom. When you’re tired and frustrated, it’s easy to forget how fragile a baby’s head and neck are. Never shake a baby for any reason. This can cause abusive head trauma, or shaken baby syndrome. And crying is the most common trigger for caregivers to shake and injure babies.
Tell anyone who cares for your baby what to do when your baby cries. And be kind to yourself with a break when you need it. Family and friends usually love to help. Learn more about shaken baby syndrome and how to prevent it.
Connect with care
Are you or someone you know pregnant with a substance use disorder? Get help early. We can help connect you with care. Just email Holli Mays.